Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 108, NWS North Platte, NE

July 1, 2001Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2001, 3:26 AM CDT for Holt County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:26 AM CDT (08:26 UTC)
Expired
Jul 1, 2001, 4:30 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:45 AM CDTHail 0.75Stuart, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
1.0
Supercell composite
22.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010827
SVRLBF

NEC089-010930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 AM CDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF STUART...OR ABOUT 23 MILES
  WEST OF SPENCER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  10 MILES NORTHEAST OF STUART AROUND 345 AM CDT
  8 MILES NORTHEAST OF ATKINSON AROUND 405 AM CDT
  6 MILES NORTHEAST OF EMMET AROUND 430 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. HEAVY RAINFALL TO AN INCH PER
HOUR MAY ALSO OcCCUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4281 9875 4273 9926 4231 9921 4241 9861

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:09 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 1, 2:09 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 AM CDT SUN JUL 1 2001

...MAIN CHALLENGE TO BE THUNDERSTORM POTENTIAL AND TEMPS...

TRICKY PATTERN CONTINUES TO PLAGUE AREA WITH NORTHWEST FLOW ALOFT.
UPPER LEVEL RIDGE VERY STABLE OVER FOUR CORNERS REGION...WITH
TROUGH NORTH OF LAKE SUPERIOR TO ROTATE EASTWARD JUST NORTH OF GREAT
LAKES TODAY. TIMING OF VORT MAXES PROBLEMATIC FOR MODELS...HENCE
TIMING OF POSSIBLE PRECIPITATION. BOTH AVN AND ETA INDICATED THERE
SHOULD HAVE BEEN AN MCS OVER OUR CWA BY 03Z SUNDAY...PERSISTING
THROUGH 06Z...AND NO SUCH ANIMAL DEVELOPED.  ONE OR TWO STORMS HAVE
DEVELOPED IN VICINITY...SO PERHAPS MODELS ARE SIMPLY TOO FAST.  COLD
FRONT CURRENTLY BISECTS CWA FROM WEST TO EAST. GOOD CONVERGENCE ALONG
FRONT WOULD SUGGEST CONVECTION A GOOD BET AS FAIR AMOUNT OF H7 OMEGA
PRESENT...ALONG WITH STEEP LAPSE RATES OVER SOUTHERN CWA...BUT SO FAR
CONVECTION ONLY SPOTTY AT BEST. H5 VORT MAXES VERY WEAK...YET PRESENT
OVER MUCH OF CWA. BAD PHX SOUNDING IN ETA AND NGM FORCES ME TO LEAN
TOWARD AVN FOR FORECAST.

MODELS TOO QUICK BRINGING IN LOW CLOUDS FROM SOUTH DAKOTA TO
COVER CWA. EXPECT THE LOW CLOUDS WILL GET HERE BEFORE DAWN.
MODELS PUTTING OUT TEMPS 5 DEGREES LOWER THAN PREVIOUS 00Z
FORECAST DUE TO CLOUD COVER. THIS TIME OF YEAR...IF CLOUDS BURN
OFF...THERE IS USUALLY NO PROBLEM GETTING TEMPS TO REBOUND...AND
THINK TEMPS FORECAST BY WARMER FWC MAY BE SLIGHTLY UNDERDONE FOR
SUNDAY IN AREAS THAT WILL BURN OFF CLOUDS BY NOON. CURRENT TEMPS
ALL SLIGHTLY TOO COOL THAN 06Z ANALYSIS.  AVN SLOWER TO BURN CLOUDS
OFF...AND IN FACT ALLOWS THEM TO PERSIST OVER VTN TO BURWELL LINE
THROUGH 00Z. THINK MOST CLOUDS SHOULD BURN OFF AS APPEARS THERE
WILL BE ADEQUATE MECHANICAL MIXING. ANY CONVECTION FORECAST IS MAINLY
INSTABILITY-DRIVEN...AND THEREFORE DIFFICULT TO TIME AND PLACE
CORRECTLY. H7 WAA AND OMEGA APPEARS TO BE SOMEWHAT BETTER INDICATOR
OF WHERE CONVECTION SHOULD BE.

SUNDAY NIGHT INTO MONDAY...AVN APPEARS TO BE OVER-DEVELOPING UPPER
LEVEL LOW CROSSING NORTHERN CO. 06Z MONDAY THERE ARE A FEW COMMON
FEATURES BETWEEN MODELS...MAINLY CONCERNING WEAK UPSLOPE ALONG FRONT
RANGE OF CO ROCKIES TRIGGERING CONVECTION...AND VORT MAX DEVELOPING
MCS OVER BLACK HILLS JUST NORTH OF FRONT. A BIT UNUSUAL IN THAT
MODELS SHIFT PCPN TO SECONDARY LOCATION EAST OF BLACK HILLS OVER
SD...RATHER THAN FOLLOWING UPPER LEVEL STEERING FLOW AND BRINGING IT
SOUTHEAST INTO OUR CWA EARLY MONDAY...AS FRONT SAGS TO POSITION FROM
SOUTHERN PANHANDLE TO SOUTH CENTRAL SD. BEST INSTABILITY ALONG
FRONT...AND SUSPECT THERE WILL BE SOMETHING DEVELOPING THERE BY
MONDAY LATE AFTERNOON DESPITE DRY MODELS.  WILL LEAVE LOW POPS IN FOR
MONDAY ALONG FRONT. MODELS ALSO PUTTING QUITE WARM TEMPS IN WESTERN
CWA...ESPY SOUTHWEST CWA WHERE THEY ARE KEEPING IT DRY MONDAY. WITH
POSSIBILITY OF CONVECTION BEING PRESENT AND CUTTING OFF SOME
INSOLATION...THINK IT BEST TO SPLIT THE DIFFERENCE BETWEEN 850
TEMPS AND GUIDANCE FOR HIGHS.

MONDAY NIGHT...THINK ALL BUT NORTHWEST ZONES (NORTH OF FRONT) HAVE
SOME CHANCE OF PRECIP. WILL INCLUDE A FEW MORE CLOUDS THAN ETA
INDICATES.

NO CHANGES TO EXTENDED0 AT THIS TIME.

.LBF...NONE.

S. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:36 AM CDTSevere Thunderstorm WarningLBFCherry54 min
Jul 1, 5:47 AM CDTTornado WarningLBFCherry28 min
Jul 1, 12:29 PM CDTSevere Thunderstorm WarningLBFBrown31 min
Jul 1, 12:46 PM CDTSevere Thunderstorm WarningLBFRock59 min
Jul 1, 6:57 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.